Upper respiratory infections are common in children and are often treated with over-the-counter (OTC) cough and cold preparations. However, these medications have not proved to be efficacious in relieving children's symptoms. Gunn and colleagues reviewed several case reports of toxicity caused by these preparations.
Cough and cold preparations have been shown to decrease symptoms in adolescents and adults, but a comparison of OTC preparations and placebo in younger children showed no significant difference in reducing cough. The side effects of these medications are potentially harmful. One study of 249,038 exposures to OTC cough and cold preparations in children younger than six years cited 72 major adverse effects and four deaths.
Several years ago, the American Academy of Pediatrics recommended that physicians educate parents and caregivers about the risks of using medicines containing codeine and dextromethorphan in children. In addition, the U.S. Food and Drug Administration has recommended that all phenylpropanolamine (PPA) preparations be removed from the market.
Pseudoephedrine is a sympathomimetic agent that stimulates alpha-adrenergic receptors on smooth muscle and can reduce nasal congestion. Toxic effects include hypertension, tachycardia, and central nervous system (CNS) stimulation (presenting as agitation, insomnia, psychosis, and/or seizures). Cerebral hemorrhage and stroke are other possible toxic effects. Dysrhythmias and myocardial infarction have also been reported. PPA toxicity can present with similar toxic effects, except that bradycardia might occur in place of the tachycardia that occurs with the use of pseudoephedrine.
Chlorpheniramine and brompheniramine are antihistamines used in many cough and cold preparations, although histamine does not seem to be a factor in cold symptoms in children. These agents can cause CNS depression and other anticholinergic symptoms. Other possible symptoms of toxicity include tachycardia, blurred vision, agitation, hyper-activity, and seizures. Torsades de pointes has also occurred. Dextromethorphan has been known to cause lethargy, stupor, hyperexcitability, abnormal limb movements, and coma.
Toxicity may occur for several reasons: unclear labeling (in one case study, the parents thought they were giving their child Tylenol, not realizing that the preparation was actually Tylenol Cold medicine), dosing errors, and use of adult formulations rather than those appropriate for children.
The authors conclude that OTC cough and cold medications are not effective in children and are associated with many potential toxicities. They recommend that, if a parent insists on giving one of these medications to a child, the physician should negotiate discontinuation within two days if the child fails to improve.